Myocarditis or acute myocardial infarction associated with interleukin‐2 therapy for cancer Academic Article Article uri icon

Overview

MeSH Major

  • Face
  • Facial Bones
  • Sturge-Weber Syndrome

abstract

  • The hearts of eight patients aged 22 to 67 years (mean, 41 years) who died during or within 4 days of interleukin-2 (IL-2) based immunotherapy for treatment of renal cell carcinoma or melanoma were studied at necropsy. Death resulted from combined cardiorespiratory failure in two patients, sepsis in four patients, acute myocardial infarction in one patient, and myocarditis in one patient. Transmural left ventricular necrosis was present in one of the two patients with significant atherosclerotic coronary artery narrowing. Noninfectious myocarditis was present in five patients: the inflammatory infiltrate was lymphocytic in four and composed of a mixture of eosinophils and lymphocytes in one. Although treatment-related deaths associated with high-dose IL-2 therapy are uncommon (1.5% in 652 consecutive patients), the potential for significant myocardial ischemia or myocarditis exists, and careful monitoring for arrhythmias or myocardial failure is warranted.

publication date

  • January 1990

Research

keywords

  • Academic Article

Identity

Digital Object Identifier (DOI)

  • 10.1002/1097-0142(19901001)66:7<1513::AID-CNCR2820660713>3.0.CO;2-X

PubMed ID

  • 2208002

Additional Document Info

start page

  • 1513

end page

  • 6

volume

  • 66

number

  • 7